Navigation data
Part of NREMT Skillset
Self-assessment
Page data
Type Medical skill
SDGs Sustainable Development Goals SDG03 Good health and well-being
Aliases NREMT
Authors GSTC
Published 2020
License CC BY-SA 4.0
Page views 157
Annotations:

Naloxone Administration is included in this California-based EMT program as it is required for skills verification for California Registration. It is not required for National NREMT registration.

Opioid Overdose

In the prehospital setting, Naloxone (sold under the brand name Narcan among others) is administered by the EMT via intranasal spray to reverse the life threatening physiologic effects of opioid overdose. It is commonly used to counter decreased breathing and Altered Level of Consciousness (ALOC). During the primary assessment for altered mental status, if respiratory depression is a risk to life, it must be addressed before moving on.

Signs and symptoms of life threatening opioid overdose:

  • Decreased level of consciousness
  • Pinpoint pupils (presence should increase your index of suspicion for opioids)
  • Respiratory depression (slowed or completely halted)

Administration[edit | edit source]

In most US counties, EMTs may administer Naloxone under standing medical direction, in others it may require express direction. Always follow your own county protocols. If possible, gather a targeted history from bystanders/family, observe for local evidence or physical evidence such as pinpoint pupils which should increase your suspicion of opioid overdose.

There are two devices that the EMT can administer Naloxone. The method discussed here is widely used in most EMS systems, including Santa Clara County. The other device is a preloaded syringe that needs to be assembled and have a MAD Nasal™ Intranasal Mucosal Atomization Device connected to the syringe. The steps below are done with either device, with the exception of the amount of medicine administered into each nostril. Be sure to follow your EMS Protocols with either device used in your system.

To administer:

  1. Check the "Five Rights" of delivering medications
    1. Right Patient: Naloxone is indicated if there is reasonable suspicion that the respiratory depression is a result of opioids. Naloxone has little to no effect if opioids are not present. Naloxone is only contraindicated in patients known to be hypersensitive to naloxone. The presence of pinpoint pupils is not an indication for Naloxone without life threatening respiratory depression or ALOC.
    2. Right Drug: Naloxone works by replacing opioids at the nervous system's receptors without activating them, reversing the depression of the central nervous system and respiratory system caused by opioids.
    3. Right Dosage: 4mg (note: Paramedics using IM injection and other routes of administration start with a dose of 0.4 to 0.5 mg)
    4. Right Route: Intranasal (IN) spray
    5. Right Date: Ensure the medication is not expired.
    6. Right Documentation: Although not always included when discussing the "Rights" is still considered important to remember.
  2. Lay patient on their back, tilt the head back, and provide support under the neck with your hand.
  3. Inspect nostrils for significant blood or mucous or other blockage and clear if necessary.
  4. Hold the NARCAN delivery device with your thumb on the bottom of the plunger and first and middle fingers on either side of the nozzle and gently insert tip of nozzle into one nostril until fingers on either side of the nozzle are against the bottom of the person's nose.
  5. Press the plunger firmly to give the dose of NARCAN Nasal Spray, remove the device and dispose of properly
  6. Following administration, continue to provide supportive care and treat for shock or initiate BLS procedures if indicated, and request an ALS Unit if not done previously
  7. Transport immediately and document 4.0 mg of naloxone delivered (IN) at (time) on the PCR.

Patient Monitoring[edit | edit source]

The onset of naloxone can take up to 2 minutes and the effects of naloxone may last from about 30 seconds to 24 hours. Effects can include:

  • Agitation and/or belligerence          
  • Tremor, seizures, sweating
  • Hypertension, hypotension
  • Tachycardia, pulmonary edema, and cardiac fibrillation.

Evaluate your patient's response to naloxone administration including:

Take another set of vital signs and reassess every 15 minutes if the patient is stable, every 5 if they are not. Monitor:

  • Respiratory status - rate, tidal volume, lung sounds. Perform rescue breathing if indicated.
  • Cardiovascular status - pulse, blood pressure. Start CPR if indicated.
  • Mental state. If the person does not respond by waking up, to voice or touch, or breathing normally another dose may be given.

NARCAN Nasal Spray may be dosed every 2 to 3 minutes, if available, until the person responds or emergency medical help is received. Multiple doses may be required, or transport to more definitive management as the duration of action of most opioids is greater than that of naloxone.

Documentation[edit | edit source]

Documentation of naloxone administration should be included in the Patient Care Report (PCR) in the form:

  • "Arrived to find patient lying in the left lateral fetal position in laundry room of pool with used syringe next to him. Syringe placed in appropriate container. Patient is not conscious and does not track EMS upon approach. Patient has perioral cyanosis apparent and is visibly bradypneic. Patient ventilations assisted with BVM with O2 at 16 breaths/min. Patient pupils pinpoint. Per PD, patient has history of heroin and fentanyl abuse as well as overdose history. Patient is a 42 yo Male who was found unresponsive by facility staff x10 minutes ago. NPA placed without issue. Patient exhibits mild response to pain. Patient GCS 6. Naloxone 4.0 mg IN administered. Secondary assessment unremarkable. Additional Naloxone 4.0 mg IN administered to return of patient consciousness and increase in spontaneous respiratory rate."

Tips and Tricks[edit | edit source]

  1. Naloxone works because it has a higher affinity to the receptors opiates bind to than the opiates themselves do. This results in a rapid removal of bound opiates and may lead to withdrawal-like side effects such as projectile vomiting.
  2. Naloxone has a fairly short half life: about 45 minutes. Because of this, if the patient has taken excessive amounts of opiates or has ingested opiates with long half lives, the respiratory and mental depression from the overdose may return as the naloxone is broken down. Additional doses of naloxone will solve this problem. For severe overdoses, hospitals may place patients on a naloxone drip to titrate treatment over longer periods of time.
  3. Be aware: some patients may become violent or confused after the administration of naloxone.
  4. Not all overdoses are the stereotypical drug abuser; many occur in nursing homes or residences due to medication errors or elderly patients who forgot that they had already taken a dose of their pain medicine.
  5. Naloxone is incredibly specific to opiates; if your patient has not taken opiates, naloxone is unlikely to have an effect.

Additional Resources[edit | edit source]

TBD - extra videos to watch, links to other pages for more reading

References[edit | edit source]

TBD - Footnotes, references, standards